Winter Weather, Polk
- When
- February 20, 7:00 AM CST to February 21, 2:00 PM CST
- Where
- Polk forecast zone
- Property damage
- $15,000
- Reported by
- AWSS
A low pressure system passing by to the northwest of Arkansas brought two rounds of winter weather from the 20th into the 21st. During the morning of the 20th, light snow, occasionally mixed with sleet, broke out in western Arkansas.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A low pressure system passing by to the northwest of Arkansas brought two rounds of winter weather from the 20th into the 21st. During the morning of the 20th, light snow, occasionally mixed with sleet, broke out in western Arkansas. Most snowfall was in the 1 to 2 inch range, with spotty totals around 3 inches. Some areas of light snow, sleet, and freezing rain continued into the evening in the northern part of Arkansas, with light rain in the south. Precipitation began to pick up considerably toward dawn on the 21st and continued throughout much of the day. Freezing rain was the predominant precipitation type in the north, while a cold rain fell in the south. Thunderstorms occurred in all sections of the state. In the northern part of Arkansas, an ice storm occurred, with ice accruals generally in the 1/4 to 1/2 inch range. However, there were some totals around 3/4 inch, especially in Stone, Izard, Sharp, and Independence counties. Altogether, about 10,000 power outages were reported. Meanwhile, isolated severe storms with large hail occurred in the south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 20, 5:58 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 558 AM CST WED FEB 20 2013 .AVIATION... A WARM FRONT IN THE GULF OF MEXICO AND A LOW PRESSURE SYSTEM IN THE SOUTHWEST U.S. WILL BRING A VARIETY OF WINTER WEATHER TO ARKANSAS TODAY THROUGH THURSDAY AFTERNOON. KLZK RADAR SHOWS LIGHT RAIN ENTERING SOUTHWEST ARKANSAS. THE PRECIPITATION WILL CONTINUE TO SPREAD NORTHEAST THROUGH THE DAY AND CEILINGS WILL LOWER. HOWEVER...VFR CONDITIONS ARE EXPECTED THROUGH LATE EVENING IN MOST LOCATIONS THEN MVFR AFTER MIDNIGHT. IN THE NORTHERN HALF OF THE STATE...RAIN WILL CHANGE TO SNOW THEN TO FREEZING RAIN AND SLEET. A QUARTER TO HALF INCH OF ICE IS EXPECTED FOR PARTS OF WEST CENTRAL AND NORTH ARKANSAS...ESPECIALLY IN HIGHER ELEVATIONS. EAST WINDS WILL GRADUALLY INCREASE THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 344 AM CST WED FEB 20 2013/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT AT THE SURFACE THIS MORNING...LOW PRESSURE WAS LOCATED NEAR BROWNSVILLE TEXAS...WITH AN ATTENDANT WARM FRONT EXTENDING FROM THE WESTERN INTO THE CENTRAL GULF OF MEXICO. 00Z UPPER AIR ANALYSIS AND CURRENT SATELLITE DATA SHOWS SOUTHWEST FLOW DEVELOPING IN THE UPPER LEVELS...AS A CLOSED LOW PUSHES INTO SOUTHERN CALIFORNIA TOWARD THE DESERT SOUTHWEST. THIS WILL PUSH THE WARM FRONT NORTHWARD TODAY...ENHANCING UPLIFT INTO THE REGION. RADAR RETURNS ARE SHOWING UP OVER SOUTHWEST ARKANSAS RIGHT NOW...HOWEVER DRY AIR IS STILL AT THE SURFACE...AND IT WILL TAKE A WHILE FOR THINGS TO WET BULB DOWN. HOWEVER...WHEN PRECIPITATION DOES BEGIN...IT WILL MOSTLY BE RAIN OVER THE SOUTH...AND A MIX OVER THE CENTRAL AND EAST. OVER THE HIGHER TERRAIN OF THE WEST AND NORTH...IT SHOULD BE A SLEET/SNOW MIX. PRECIPITATION SHOULD TRANSITION OVER TO A SLEET/SNOW MIX IN THE CENTRAL AND NORTH DURING THE LATE AFTERNOON/EARLY EVENING...AND AFTER MIDNIGHT SHOULD BE A SLEET/FREEZING RAIN MIX...AS WARMER AIR WORKS ITS WAY IN JUST ABOVE THE SURFACE AND LOW PRESSURE APPROACHES FROM THE SOUTHWEST. DURING THE DAY THURSDAY... PRECIPITATION IN MOST AREAS SHOULD TRANSITION TO LIQUID AS TEMPERATURES WARM ABOVE FREEZING. THE ONLY EXCEPTION MAY BE PARTS OF THE NORTH CENTRAL AND NORTHEAST. AS THE SURFACE LOW PASSES TO THE SOUTH...THE ATTENDANT OCCLUSION WILL PUSH REMAINING MOISTURE TO THE EAST DURING THE LATE AFTERNOON AND EARLY EVENING...WITH PRECIPITATION COMING TO AN END BY MIDNIGHT. OKAY...NOW TO THE ISSUES AT HAND. QPF... HAVE INITIALIZED THE FORECAST WITH HPC QPF. HOWEVER...EASTERLY WINDS BLOWING AGAINST THE HIGHER TERRAIN WILL ACT TO ENHANCE QPF AMOUNTS. HAVE ADJUSTED THE AMOUNTS UPWARDS OVER THE OZARKS AND OUACHITAS...BUT EVEN THESE COULD BE UNDERDONE. SNOWFALL... THE AREAS MOST LIKELY TO RECEIVE ACCUMULATING SNOW WILL BE NORTHWEST AND WEST CENTRAL ARKANSAS. AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE... WITH THE HIGHEST TOTALS IN THE HIGHER ELEVATIONS. THIS WOULD MOSTLY BE BETWEEN NOON TODAY AND MIDNIGHT TONIGHT...BEFORE WARMER AIR MOVES IN ALOFT. ICE ACCUMULATIONS... ACCUMULATIONS ARE EXPECTED TO BE THE MOST SERIOUS IN THE NORTH AND WEST...WITH A TENTH TO A QUARTER OF AN INCH OR GREATER MAINLY NORTH OF MENA...CONWAY...AND BATESVILLE. SOME OF THE HIGHER ELEVATIONS OF JOHNSON...NEWTON...BOONE AND SEARCY COUNTIES COULD SEE UPWARDS OF HALF AN INCH. IN THE LITTLE ROCK METRO AREA...IT LOOKS AS IF ICE ACCRUALS WOULD BE A FEW HUNDREDTHS OF AN INCH... WITH THE MOST PROBLEMS OVER THE WEST. TEMPERATURES... IN THE NORTH...GUIDANCE LOOKS FAIRLY REASONABLE. BUT...IN THE CENTRAL AND SOUTH...BOTH THE GFS AND NAM LOOK TOO WARM...SO I/VE ADJUSTED THEM DOWN SEVERAL DEGREES. HOWEVER...THE TEMPERATURE FORECAST IS A LOW-CONFIDENCE ONE...GIVEN THE CLOUD COVER AND COLD AIR PRESENT. THUNDERSTORMS... WITH ELEVATED INSTABILITY AHEAD OF THE WARM FRONT...SOME THUNDERSTORM POTENTIAL WILL BE PRESENT LATE TONIGHT AND EARLY THURSDAY OVER THE NORTHERN HALF OF ARKANSAS. THIS COULD ALSO ACT TO ENHANCE QPF AMOUNTS OVER THE REGION. ISOLATED STORMS WILL ALSO BE POSSIBLE OVER THE CENTRAL AND SOUTH DURING THE DAY THURSDAY...AS THE SURFACE LOW PASSES NEAR THE REGION. WHILE AN ISOLATED STRONG STORM ISN/T OUT OF THE QUESTION IN THE FAR SOUTH DURING THE DAY THURSDAY...THIS POTENTIAL WILL BE SEVERELY LIMITED BY LACK OF SURFACE-BASED INSTABILITY. WINTER WEATHER HEADLINES... WILL ISSUE A WINTER WEATHER ADVISORY FOR SNOW FOR THE NORTHWEST AND WEST CENTRAL FOR THIS AFTERNOON AND EVENING FOR ACCUMULATING SNOW. AM UPGRADING MOST COUNTIES IN THE WINTER STORM WATCH TO AN ICE STORM WARNING...MOSTLY NORTH OF WALDRON...MORRILTON...AND ASH FLAT FOR 1/4 TO 1/2 INCH ICE ACCUMULATION. SOUTH OF THAT...AND MOSTLY NORTH OF MENA...LITTLE ROCK...SEARCY... AND NEWPORT...AM GOING WITH A WINTER WEATHER ADVISORY FOR A FEW HUNDREDTHS OF ICE ACCUMULATION...WITH THE MOST ISSUES IN THE HIGHER ELEVATIONS. LONG TERM...FRIDAY THROUGH TUESDAY LOW PRESSURE ALOFT WILL BE OVER THE MIDWEST TO BEGIN THE PERIOD WITH AN UPPER RIDGE OVER THE EAST COAST. SOUTHWEST FLOW ALOFT WILL BE OVER ARKANSAS. THE UPPER LOW WILL SLOWLY MOVE INTO THE GREAT LAKES BY SATURDAY NIGHT AND A RIDGE BUILDS OVER THE PLAINS. ANOTHER AREA OF LOW PRESSURE DIVES INTO THE PLAINS SUNDAY FROM CANADA...MOVING EAST MONDAY AND TO THE GREAT LAKES BY LATE TUESDAY. SURFACE HIGH PRESSURE WILL BE OVER ARKANSAS FRIDAY AND SATURDAY. ON SUNDAY...A WARM FRONT WILL APPROACH FROM THE SOUTH AND LOW PRESSURE MOVING THROUGH THE PLAINS WILL BRING A COLD FRONT TOWARD ARKANSAS. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...THEN A SLIGHT CHANCE OF SHOWERS MONDAY NIGHT IN THE NORTH AS THE UPPER LOW PASSES THROUGH MISSOURI. HIGH PRESSURE WILL RETURN TO THE AREA FOR TUESDAY. NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD WITH A WARM UP ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 37 28 34 31 / 10 80 80 30 CAMDEN AR 42 35 48 36 / 50 40 80 20 HARRISON AR 37 28 34 29 / 20 80 80 20 HOT SPRINGS AR 38 33 41 32 / 60 70 80 20 LITTLE ROCK AR 37 32 38 32 / 40 70 80 20 MONTICELLO AR 41 35 47 38 / 40 50 80 30 MOUNT IDA AR 38 33 42 32 / 70 80 80 10 MOUNTAIN HOME AR 37 26 34 29 / 10 80 80 20 NEWPORT AR 38 29 35 32 / 10 60 80 30 PINE BLUFF AR 39 33 41 35 / 40 50 80 30 RUSSELLVILLE AR 37 31 37 30 / 60 80 80 10 SEARCY AR 38 31 36 32 / 20 70 80 30 STUTTGART AR 38 32 39 34 / 30 50 80 30 && .LZK WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR BAXTER-BOONE-CLEBURNE-CONWAY-FAULKNER-FULTON-INDEPENDENCE- IZARD-JACKSON-JOHNSON-MARION-NEWTON-POPE-SEARCY-SHARP-STONE-VAN BUREN-WHITE. && AVIATION...51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST WED FEB 20 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST WED FEB 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A COMPLEX SYSTEM APPROACHING ARKANSAS WILL SPREAD LIGHT PRECIPITATION INTO WESTERN AND SOUTHWESTERN ARKANSAS THIS MORNING. AS THIS OCCURS...SOME SNOW OR SLEET COULD MIX IN WITH THE RAIN ACROSS MUCH OF THE SOUTHWEST HALF OF THE REGION THIS MORNING. PRECIPITATION SHOULD CHANGE OVER TO RAIN BY LATE MORNING IN THE SOUTH WHERE NO ACCUMULATIONS ARE EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR WEST CENTRAL AND NORTHWEST ARKANSAS FOR ONE TO THREE INCHES OF SNOW. BY MIDNIGHT THE PRECIPITATION WILL CHANGE OVER TO A SLEET AND FREEZING RAIN MIXTURE ACROSS THE NORTHERN HALF OF THE AREA...MAINLY NORTH OF INTERSTATE 40. RAIN WILL CONTINUE IN THE SOUTH. COLD AIR AT THE SURFACE WILL SUPPORT THE WINTRY MIX AND AN ICE STORM WARNING HAS BEEN ISSUED FOR MUCH OF WEST CENTRAL AND NORTHERN ARKANSAS...NORTH OF A LINE FROM FROM WALDRON AND DANVILLE TO MORRILTON...TO HEBER SPRINGS AND EVENING SHADE. ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH WILL BE POSSIBLE...WITH GREATER ACCUMULATIONS IN THE HIGHER ELEVATIONS. THE WINTER WEATHER ADVISORY AFTER MIDNIGHT WILL BE EXPANDED TO INCLUDE AREAS FROM MENA TO LITTLE ROCK...TO SEARCY AND NEWPORT. IN THIS AREA MINOR ICE ACCUMULATIONS ARE EXPECTED... LESS THAN A TENTH OF AN INCH. ALSO...AREAS IN THE HIGHER TERRAIN OF THE OUACHITAS OVER WESTERN ARKANSAS WILL SEE THE HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER ADVISORIES AND WARNINGS WILL CONTINUE INTO THURSDAY AFTERNOON WITH PRECIPITATION ENDING BY LATE AFTERNOON OR EARLY EVENING. LOW PRESSURE WILL TAKE THE COLD FRONT EAST OF THE STATE LATE THURSDAY. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SUNDAY NIGHT INTO MONDAY NIGHT. THOSE INDIVIDUALS WITH INTERESTS NORTH OF THE INTERSTATE 40 CORRIDOR AND IN WESTERN ARKANSAS SHOULD MONITOR FUTURE FORECASTS CLOSELY FOR THE LATEST ON THIS NEXT ROUND OF WINTER WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER FORECASTS AND ONGOING WEATHER TODAY THROUGH THURSDAY AFTERNOON FOR ANY CHANGES. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
The Little Rock radar (KLZK), 86 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
17 ice storm, 12 winter weather, 4 hail, 2 lightning. Local standard time, as filed.
A house was struck by lightning, causing a fire. Due to the amount of lightning in the area, firefighters delayed climbing onto the roof of the house. Four people lived in the house, but no one was injured.
Hail the size of quarters fell at Interstate 430 and Col. Glenn Rd.
Lightning struck a church in Arkadelphia, destroying the steeple and damaging the roof.
Penny size hail fell at the National Weather Service office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425885, 425886, 425887, 425883, 425882, 425919, 425905, 425906, 425914, 425915, 425916, 425920, 425921, 425891, 425892, 425913, 425917, 425918, 425888, 425889, 425890, 425922, 425893, 425894, 425912, 425911, 425907, 425908, 425909, 425896, 425897, 425899, 425900, 425902, 425903.